Alert archive / Montana / Special Weather Statements in 2012

Special Weather Statement, NWS Missoula, MT

July 14, 2012Missoula County, Montana

NWS Missoula, MT issued this special weather statement at Jul 14, 2012, 8:49 PM MDT for Missoula County, Montana. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2012, 8:49 PM MDT (02:49 UTC)
Expired
Jul 14, 2012, 9:30 PM MDT
In force
41 min
Issued by
NWS Missoula, MT

County Missoula County, MT

The radar

The Missoula radar (KMSX), 12 km from the middle of the area, began a volume at 02:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 2.8 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2012-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 155 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2012-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
155 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
1941 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

967 
WWUS85 KMSO 150249
SPSMSO

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
849 PM MDT SAT JUL 14 2012

MTZ004>006-043-150330-
BITTERROOT/SAPPHIRE MOUNTAINS-BLACKFOOT REGION-LOWER CLARK FORK
REGION-MISSOULA/BITTERROOT VALLEYS-
849 PM MDT SAT JUL 14 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MISSOULA COUNTY UNTIL 930
PM MDT...

AT 842 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FRENCHTOWN...OR 13 MILES NORTHWEST OF
MISSOULA...MOVING EAST AT 20 MPH.

HEAVY RAIN AND FREQUENT LIGHTNING ARE THE PRIMARY THREATS FROM THIS 
STORM...BUT SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE POSSIBLE AS 
WELL.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MISSOULA...EVARO...
EAST MISSOULA...WEST RIVERSIDE BURN AREA...BONNER...TURAH AND TWIN
CREEKS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4697 11365 4674 11378 4693 11435 4710 11425
TIME...MOT...LOC 0248Z 291DEG 17KT 4698 11417

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Jul 14, 3:13 PM MDT, 5 hours 36 minutes earlier.

Area forecast discussion, Jul 14, 3:13 PM MDT, 5 hours 36 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
313 PM MDT Sat Jul 14 2012

...POTENTIAL FOR SEVERE STORMS ACROSS NORTH CENTRAL IDAHO THIS
AFTERNOON AND EVENING...

.DISCUSSION...The drier air that moved into north central Idaho
and western Montana earlier today effectively cut us off from the
monsoonal flow and the expected widespread showers through much of
the day today. However, with the increased sunshine, the
atmosphere has become more unstable and with the upper low
approaching from central Oregon, the potential for severe storms
exists over north central and southern Idaho. At the same time,
another surge of monsoonal moisture and and upper level wave are
moving north out of southeast Idaho and together with the
approaching upper low potential exists for some localized flooding
over Lemhi county. The above scenarios have been handled by a
severe thunderstorm watch for Clearwater, Idaho and Lemhi counties and
flash flood watch for Lemhi county.

Western Montana will see isolated showers and thunderstorms
through the remainder of the afternoon, but could see more
coverage this evening as things move out of Idaho. Models are
advertising another round of showers and embedded thunderstorms
moving across northwest Montana late tonight as the upper low
approaches. However, the intensities are not expected to be as
strong as last night.

Sunday will continue to be unsettled and continued cool as the
remnants of the first system exit to the northeast. Another upper
low will quickly dive south out of British Columbia late Sunday
and will allow more of a southerly flow to set up over north
central Idaho and western Montana through Monday. This will allow
temperatures to warm back near 90 and keep a threat of
thunderstorms in the forecast. The moisture will not be as
impressive as what is currently moving into the region.

Monday night onward, the models are indicating that the Northern
Rockies will be under southwesterly flow aloft through the next
week. The models are still disagreement on exact timing of
features and moisture through the flow, but every afternoon and
evening appear to have the potential for convection. Temperatures
through next week should be around 5 to 10 degrees above normal.

&&

.AVIATION...A dry slot associated with the low over Oregon has
allowed enough heating that showers and thunderstorms are expected
over much of north central Idaho later this afternoon into this
evening. KSMN could be impacted with heavy rain, hail and gusty
winds with storms from 14/22z-14/03z. Over western Montana,
clearing has also taken place but showers are expected to be more
scattered in nature. KBTM and KMSO could see storms with heavy
rain being the main impact, mainly from 15/00z-15-03z. Another
round of showers is expected to impact northwest Montana
through the overnight hours, but showers are not expected to be as
intense as those seen last night.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

In the hours before

Local storm report, Jul 14, 4:38 PM MDT, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MISSOULA MT
438 PM MDT SAT JUL 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     TSTM WND GST     6 SW ROAD TO PITTSBURG  45.64N 116.47W
07/14/2012  M48.00 MPH       IDAHO              ID   MESONET

            PITTSBURG LANDING RAWS AT 1357 FT.

0405 PM     HEAVY RAIN       6 SW ROAD TO PITTSBURG  45.64N 116.47W
07/14/2012  M0.43 INCH       IDAHO              ID   MESONET

            FELL IN ONE HOUR AT PITTSBURG LANDING RAWS AT 1357 FT.

&&

NOBLE
Local storm report, Jul 14, 4:55 PM MDT, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
455 PM MDT SAT JUL 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HEAVY RAIN       1 E GILMORE             44.46N 113.24W
07/14/2012  M0.44 INCH       LEMHI              ID   DEPT OF HIGHWAYS

            ELEVATION 7018 FT. FELL IN ONE HOUR.

&&

NOBLE
Local storm report, Jul 14, 5:02 PM MDT, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
502 PM MDT SAT JUL 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 PM     HEAVY RAIN       4 S GRANGEVILLE         45.86N 116.12W
07/14/2012  M0.43 INCH       IDAHO              ID   MESONET

            HIGH CAMP AT 6110 FT. FELL IN 20 MINUTES FROM 357 PM MDT
            TO 417 PM MDT.

&&

NOBLE
Local storm report, Jul 14, 7:51 PM MDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
751 PM MDT SAT JUL 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     TSTM WND DMG     SLATE CREEK             45.64N 116.28W
07/14/2012                   IDAHO              ID   TRAINED SPOTTER

            BROKEN TREE BRANCHES

&&

ALLEGRETTO
Local storm report, Jul 14, 8:46 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
846 PM MDT SAT JUL 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0846 PM     TSTM WND GST     CORVALLIS               46.31N 114.11W
07/14/2012  E45.00 MPH       RAVALLI            MT   TRAINED SPOTTER

            0.89 INCHES OF PRECIP IN 40 MINUTES

&&

ALLEGRETTO
Special weather statement, Jul 14, 8:49 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
849 PM MDT SAT JUL 14 2012

MTZ004>006-043-150330-
BITTERROOT/SAPPHIRE MOUNTAINS-BLACKFOOT REGION-LOWER CLARK FORK
REGION-MISSOULA/BITTERROOT VALLEYS-
849 PM MDT SAT JUL 14 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MISSOULA COUNTY UNTIL 930
PM MDT...

AT 842 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FRENCHTOWN...OR 13 MILES NORTHWEST OF
MISSOULA...MOVING EAST AT 20 MPH.

HEAVY RAIN AND FREQUENT LIGHTNING ARE THE PRIMARY THREATS FROM THIS
STORM...BUT SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE POSSIBLE AS
WELL.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MISSOULA...EVARO...
EAST MISSOULA...WEST RIVERSIDE BURN AREA...BONNER...TURAH AND TWIN
CREEKS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4697 11365 4674 11378 4693 11435 4710 11425
TIME...MOT...LOC 0248Z 291DEG 17KT 4698 11417

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 7:28 PM MDTSevere Thunderstorm WarningMSOMineral32 min
Jul 14, 8:01 PM MDTSevere Thunderstorm WarningMSOMineral, Missoula11 min
Jul 15, 12:09 PM MDTAreal Flood AdvisoryMSOLake, Missoula3 hr
Jul 15, 12:33 PM MDTFlash Flood WarningMSOLake117 min
Jul 15, 12:35 PM MDTSpecial Weather StatementMSOLake25 min
Jul 15, 12:52 PM MDTAreal Flood AdvisoryMSOGranite113 min
Jul 15, 1:49 PM MDTAreal Flood WarningMSOLake, Missoula, Sanders4 hr
Jul 15, 2:28 PM MDTFlash Flood WarningMSOLake53 min
Jul 15, 3:01 PM MDTSpecial Weather StatementMSOMissoula29 min
Jul 14, 6:52 PM MDTSevere Thunderstorm WarningMSOIdaho53 min
Jul 15, 3:55 PM MDTSpecial Weather StatementMSOLewis50 min

Nearby

Special Weather Statements in Montana, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.